Montana, 2010High Wind in Montana, September 26, 2010
September 26, 2010 · NWS TFX · 3 events in 1 county or zone
A sharp surface pressure gradient resulted in high winds over Eastern Glacier County. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sharp surface pressure gradient resulted in high winds over Eastern Glacier County. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 26, 10:45 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 26, 10:45 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 AM MDT SUN SEP 26 2010
UPDATED AVIATION
.DISCUSSION...
NO UPDATE NEEDED THIS MORNING. SHORT WAVE ENERGY OVER THE PACIFIC
NORTHWEST CONTINUES TO TRACK EAST ALONG THE INTERNATIONAL BOUNDARY.
SURFACE WINDS SHOULD INCREASE THIS AFTERNOON AHEAD OF THE SHORT WAVE
AND ANY PRECIPITATION THAT DEVELOPS WILL BE CONFINED TO THE AREA
AROUND GLACIER NATIONAL PARK. EMANUEL
&&
.AVIATION...
UPDATED 1800Z.
WESTERLY FLOW ALOFT WILL PERSIST AS A WEAK UPPER-LEVEL DISTURBANCE
FLATTENS A RIDGE OF HIGH PRESSURE. HIGH CLOUDS WILL INCREASE AND
THICKEN THIS AFTERNOON WITH WINDS INCREASING AND BECOMING GUSTY AS
WELL. THE WEAK TROUGH WILL BRING A BRIEF SHIFT IN WIND DIRECTION
THIS EVENING FROM WEST-SOUTHWEST TO NORTHWEST BEFORE WINDS LIGHTEN
AND SHIFT BACK TO THE SOUTHWEST TONIGHT. VFR CONDITIONS WILL
CONTINUE THROUGH THE NEXT 24 HOURS. MLS
&&
.PREV DISCUSSION...ISSUED 327 AM MDT SUN SEP 26 2010
TODAY THROUGH TUESDAY...WEAK UPPER LEVEL RIDGING OVER THE REGION
WILL BE FLATTENED AS A SHORTWAVE TROUGH CURRENTLY IN BRITISH
COLUMBIA MOVES EAST ALONG THE US/CANADIAN BORDER. THIS FEATURES
MAIN IMPACT IN MY FORECAST AREA WILL BE GUSTY WESTERLY WINDS ALONG
THE EAST SLOPES OF THE ROCKY MOUNTAIN FRONT AND OVER THE ADJACENT
PLAINS TODAY. THERE WILL ALSO BE INCREASING CLOUDS AND A SLIGHT
CHANCE OF SHOWERS IN THE GLACIER PARK REGION. LATEST ANALYSIS OF
CROSS BARRIER FLOW AND OTHER PARAMETERS SUCH AS FROUDE NUMBERS
INDICATE THAT AREA WIDE SUSTAINED WIND SPEEDS AND GUSTS SHOULD
REMAIN BELOW HIGH WIND CRITERIA AND THAT THERE IS ONLY A MINIMAL
CHANCE FOR LOCALIZED DOWNSLOPE WINDSTORM EFFECTS. UPPER LEVEL
RIDGING REBUILDS OVERNIGHT AND ON MONDAY...BUT A FAST FLOW ALOFT
IS EXPECTED TO CONTINUE ACROSS MY NORTHWEST ZONES FOR BREEZY
CONDITIONS THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. THE
COMBINATION OF UPPER LEVEL RIDGING AND DOWNSLOPE WARMING SHOULD
CONTRIBUTE TO TEMPERATURES REMAINING WELL ABOVE SEASONAL AVERAGES
ACROSS MY FORECAST AREA TODAY THROUGH TUESDAY. MPJ
TUESDAY NIGHT THROUGH SUNDAY...A STRONG UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL DOMINATE THE WEATHER PATTERN OVER THE WESTERN U.S.
INTO NEXT WEEKEND...MAINTAINING DRY AND UNSEASONABLY WARM CONDITIONS
THROUGH THE PERIOD. THE RIDGE IS FLATTENED SOMEWHAT TUESDAY NIGHT
AND WEDNESDAY BY ENERGY TRAVERSING SW CANADA. AT THE SURFACE...THIS
WILL ALLOW A WEAKENING DRY COOL FRONT TO MOVE SOUTH THROUGH THE
FORECAST AREA TUESDAY NIGHT. THE FRONT WILL BE PRECEDED BY GUSTY
WEST TO SOUTHWEST WINDS TUESDAY EVENING...SHIFTING TO THE NW
OVERNIGHT. SURFACE HIGH PRESSURE EXTENDS FROM THE CANADIAN PRAIRIES
SE THROUGH MT AND THE DAKOTAS THROUGH THE REMAINDER OF THE
WEEK...CREATING AND EASTERLY PRESSURE GRADIENT AND LIGHTER WINDS
THROUGH AT LEAST FRIDAY. TEMPERATURES WILL COOL SLIGHTLY ON
WEDNESDAY COMPARED TO TUESDAYS VALUES BUT WILL REMAIN WELL ABOVE
AVERAGE. EAST TO SOUTHEAST SURFACE WINDS WILL WORK AGAINST STRONGER
WARMING ALOFT AS THE RIDGE RE-AMPLIFIES OVER THE WEST THURSDAY AND
FRIDAY FOR ONLY A GRADUAL WARMING OF TEMPERATURES. EXPECT THE RIDGE
AXIS TO SHIFT EAST OVER THE REGION BY THE WEEKEND WITH A LEE-SIDE
SURFACE TROUGH INDICATING BETTER WARMING IN THE LOW LEVELS WITH
TEMPERATURES AGAIN REACHING LEVELS NEARLY 15 DEGREES ABOVE SEASONAL
AVERAGES. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 83 49 82 50 / 0 0 0 0
CTB 79 47 77 51 / 0 0 0 0
HLN 83 50 81 50 / 0 0 0 0
BZN 89 47 85 50 / 0 0 0 0
WEY 75 34 75 35 / 0 0 0 0
DLN 82 47 81 46 / 0 0 0 0
HVR 84 46 80 48 / 0 0 0 0
LWT 85 50 79 51 / 0 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MPJ
LONG TERM...HOENISCH
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 26, 3:22 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
422 AM MDT SUN SEP 26 2010
MTZ009-010-048-271200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
422 AM MDT SUN SEP 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE AHEAD OF A WEAK COLD FRONT
ASSOCIATED WITH A DISTURBANCE MOVING ACROSS BRITISH COLUMBIA AND
ALBERTA. SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
ARE EXPECTED BY THIS AFTERNOON ALONG MUCH OF THE ROCKY MOUNTAIN
FRONT AND OVER THE ADJACENT PLAINS INCLUDING EASTERN GLACIER
COUNTY. SOME LOCATIONS SUCH AS EXPOSED RIDGETOPS...TERRAIN SADDLES
AND CANYON MOUTHS MAY SEE OCCASIONAL GUSTS TO 55 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WESTERLY WINDS ARE EXPECTED TO CONTINUE MONDAY THROUGH
TUESDAY ALONG MUCH OF THE ROCKY MOUNTAIN FRONT AND OVER THE
ADJACENT PLAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-011>015-044>047-049>055-271200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
422 AM MDT SUN SEP 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Eastern Glacier
- When
- September 26, 12:33 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 63 mph was reported at East Glacier 1ENE (the Two Medicine DOT site).
High Wind, Eastern Glacier
- When
- September 26, 1:00 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A wind gust to 59 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site - elevation 5341 feet).
High Wind, Eastern Glacier
- When
- September 26, 2:14 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A wind gust to 58 mph was reported at Cut Bank 3SW (the Cut Bank ASOS site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 26, 2010$525,000 · 2 events
- Lightning Strike in North Carolina, September 26, 2010$100,000 · 1 event
- Flood and Damaging Wind in Georgia, September 26 to 27, 2010$35,000 · 2 events
- High Surf in Hawaii, September 26 to 28, 201011 events
- Damaging Winds in North Carolina, September 26, 201050 kt wind · 5 events
- Flooding in Wisconsin, September 26 to 30, 20102 events
- Lightning Strike in Florida, September 26, 2010$1,000 · 1 event
- Heavy Rain in Puerto Rico, September 26, 20101 event
- Hail in South Carolina, September 26, 20101.75 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 26, 20101 event
- Heavy Rain in Florida, September 26 to 27, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258854, 258855, 258856.